Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Phoenix, AZ

June 30, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 30, 2006, 7:26 PM MST for Maricopa County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 7:26 PM MST (02:26 UTC)
Expired
Jun 30, 2006, 8:30 PM MST
In force
64 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
3102 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 010231
FFWPSR
AZC013-010430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
726 PM MST FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 930 PM MST

* AT 722 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNFLOWER
  ...BARTLETT LAKE...AND PORTIONS OF THE CAVECREEK COMPLEX FIRE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3384 11137 3378 11175 3400 11176 3401 11144
      3399 11143 3397 11146 3393 11145 3392 11141
      3386 11139

$$

CJB
2 follow-up statements
000 
WGUS75 KPSR 010334
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
835 PM MST FRI JUN 30 2006

AZC013-010430-
MARICOPA AZ-
835 PM MST FRI JUN 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
NORTHEASTERN MARICOPA COUNTY...

AT 820 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

SOME RAIN GAGES IN THE WARNING AREA...IN THE VICINITY OF CAREFREE 
AND CAVECREEK AND IN THE FAR SOUTHERN PORTION OF THE CAVECREEK 
COMPLEX BURN AREA...REPORTED NEARLY ONE INCH OF RAINFALL IN LESS 
THAN A ONE HOUR PERIOD. THREE QUARTERS OF AN INCH OF RAIN OCCURRED 
AT MOUNT ORD IN A LITTLE MORE THAN ONE HALF HOUR.

THE POTENTIAL FOR FLASH FLOODING IN AREAS RECENTLY AFFECTED BY FIRES 
OR BURNS IS GREATLY ENHANCED...AND MUCH LESS RAINFALL IS REQUIRED TO 
PRODUCE FLASH FLOODING COMPARED TO AREAS UNAFFECTED BY FIRES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3384 11137 3378 11175 3400 11176 3401 11144
      3399 11143 3397 11146 3393 11145 3392 11141
      3386 11139

$$

CJB
000 
WGUS75 KPSR 010401
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
901 PM MST FRI JUN 30 2006

AZC013-010411-
MARICOPA AZ-
901 PM MST FRI JUN 30 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
MARICOPA COUNTY...

LAT...LON 3384 11137 3378 11175 3400 11176 3401 11144
      3399 11143 3397 11146 3393 11145 3392 11141
      3386 11139

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:55 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 2:55 PM MST, 4 hours 31 minutes before
AZZ020>028-CAZ030>033-010600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST FRI JUN 30 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL CONTINUE OVER THE SOUTHWESTERN
UNITED STATES THROUGH NEXT WEEK. ENOUGH MOISTURE WILL REMAIN OVER THE
AREA FOR AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS AND DESERT DUST STORMS MAINLY IN SOUTHWEST AND
SOUTH-CENTRAL ARIZONA. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
WILL BE OVER THE HIGHER TERRAIN NORTHEAST AND EAST OF PHOENIX.

&&

.SHORT TERM...
TONIGHT THROUGH MONDAY...
UNDER PARTLY TO MOSTLY SUNNY SKIES...TEMPERATURES WERE GENERALLY A
CLOSE TO THE SAME AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME
YESTERDAY. DEW POINT TEMPERATURES AND HUMIDITY WERE GENERALLY
SLIGHTLY LOWER COMPARED WITH YESTERDAY.

STRONG HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN UNITED STATES DOES
NOT SEEM TO HAVE ANY WELL DEFINED CENTER...BUT IN GENERAL SEEMS TO
BE CENTERED TO THE NORTH OF OUR AREA. THIS KEEPS OUR AREA UNDER A
FLOW ALOFT FROM THE EAST WHICH IS NORMALLY FAVORABLE FOR KEEPING
MOISTURE OVER OUR AREA. HOWEVER...SOMEWHAT DRIER AIR IS EXPECTED TO
MOVE OVER OUR AREA SATURDAY AND SUNDAY TEMPORARILY REDUCING THE
CHANCE OF SHOWERS AND THUNDERSTORMS.

MEANWHILE...IT LOOKS AS THOUGH A WEAK LOW PRESSURE AREA FROM THE
EAST WILL MOVE WEST ACROSS MAINLY THE SOUTH PORTION OF OUR AREA BY
THIS EVENING. THUS...WILL PROBABLY BOOST THE PROBABILITY OF SHOWERS
AND THUNDERSTORMS UP FROM THE EAST THROUGH THE SOUTH THROUGH THE
SOUTHWEST OF PHOENIX THIS EVENING.

AN INCREASE IN MOISTURE IS EXPECTED MONDAY FOR AN INCREASE IN
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL
AND SOUTHWEST ARIZONA.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
AT THIS TIME OF YEAR...THE EXTENDED FORECAST BECOMES MORE
QUESTIONABLE. IT LOOKS AS IF SOME MOISTURE WILL SPREAD WEST. SO HAVE
SO...HAVE KEPT THE SAME GENERAL FORECAST AS PREVIOUS SHIFT WHICH...
COMPARED WITH THE SHORT TERM FORECAST...HAS A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN JOSHUA TREE
NATIONAL PARK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.